Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

February 24, 2012Stokes County, Surry County, North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2012, 12:41 PM EST for Stokes County, Surry County, North Carolina; Patrick County, Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2012, 12:41 PM EST (17:41 UTC)
Expired
Feb 24, 2012, 1:15 PM EST
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 12:52 PM ESTHAIL 0.755 Se Mount Airy, NCDIME SIZE HAIL
Feb 24, 12:55 PM ESTHAIL 0.25Mount Airy, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS51 KRNK 241741
SVRRNK
NCC169-171-VAC141-241815-
/O.NEW.KRNK.SV.W.0005.120224T1741Z-120224T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 115 PM EST.

* AT 1236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR BURCH...OR NEAR MOUNTAIN PARK...AND MOVING NORTHEAST AT 80
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOBSON...
  ARARAT...
  FLAT ROCK...
  WESTFIELD...
  COLLINSTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3639 8089 3667 8043 3654 8002 3653 8002
      3626 8072 3628 8074 3627 8076 3628 8077
      3625 8079
TIME...MOT...LOC 1741Z 242DEG 69KT 3637 8071

$$

SK
2 follow-up statements
139 
WWUS51 KRNK 241752
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EST FRI FEB 24 2012

NCC169-171-VAC141-241815-
/O.CON.KRNK.SV.W.0005.000000T0000Z-120224T1815Z/
STOKES NC-SURRY NC-PATRICK VA-
1252 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EST
FOR NORTHERN STOKES...NORTHEASTERN SURRY AND SOUTHERN PATRICK
COUNTIES...

AT 1249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM
WAS LOCATED NEAR ARARAT...OR 6 MILES WEST OF PILOT MOUNTAIN...MOVING
NORTHEAST AT 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  WESTFIELD...
  FRANCISCO...
  LAWSONVILLE...
  SANDY RIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3645 8067 3667 8043 3654 8002 3653 8003
      3634 8051
TIME...MOT...LOC 1752Z 243DEG 61KT 3644 8052

$$

SK
642 
WWUS51 KRNK 241814
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EST FRI FEB 24 2012

NCC169-171-VAC141-241824-
/O.EXP.KRNK.SV.W.0005.000000T0000Z-120224T1815Z/
STOKES NC-SURRY NC-PATRICK VA-
114 PM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES...NORTHEASTERN
SURRY AND SOUTHERN PATRICK COUNTIES EXPIRES AT 115 PM EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3645 8067 3667 8043 3654 8002 3653 8003
      3634 8051
TIME...MOT...LOC 1814Z 243DEG 61KT 3643 8038

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 11:42 AM EST, 59 minutes earlier.

Area forecast discussion, Feb 24, 11:42 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EST FRI FEB 24 2012

.SYNOPSIS...
DEEPENING CYCLONE OVER THE OHIO VALLEY WILL MOVE RAPIDLY NORTHEAST INTO
NEW ENGLAND BY TONIGHT. STRONG COLD FRONT WILL PUSH EAST ACROSS
THE MID ATLANTIC REGION THIS AFTERNOON...A TRANSITION TO COLD
BLUSTERY CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EST FRIDAY...

TORNADO WATCH 36 REMAINS IN EFFECT FOR THE ENTIRE CWA.
WSR-88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS FROM SNOWSHOE
SOUTH TO TAZEWELL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
ACROSS THE MOUNTAINS. A STRONG COLD FRONT WILL MARCH EAST ACROSS
OUR AREA THIS AFTERNOON. SHAPED THE POPS TO MATCH CLOSER TO THE
500MB VORT MAX MOVING THROUGH THIS AFTERNOON...FOLLOWED BY A
TRANSITION TO MORE UPSLOPE IN THE WEST BY TONIGHT IN STRONG NW
FLOW. SLOWED DOWN THE ARRIVAL OF THE COLDER AIR IN WEST AND
ADJUSTED HIGHS UP A FEW DEGREES IN THE SOUTHEAST. MORE UPDATES AS
AFTERNOON PROGRESSES.

AS OF 947 AM EST FRIDAY...

UPDATED ZONES AND ISC GRIDS FOR TORNADO WATCH 36 IN EFFECT UNTIL 4
PM THIS AFTERNOON. ADJUSTED POPS AND SLOWED TIMING OF COLD FRONT.
ACTIVE WEATHER AFTERNOON EXPECTED FOR CWA.

AS OF 500 AM EST FRIDAY...

994 MB SFC LOW OVER SOUTHERN OHIO WILL MOVE RAPIDLY NORTHEAST TO
NEAR LAKE ONTARIO THIS EVENING DEEPENING TO ABOUT 988 MB BY 00
UTC...7PM THIS EVENING. TRAILING SURFACE FRONT WILL GET PROPELLED
EAST ACROSS OUR FORECAST AREA...PROVIDING A MYRIAD OF WEATHER
CHALLENGES TO ENTERTAIN THE NEXT 24 HOURS.

THIS MORNING...THE FORECAST AREA REMAINS WITHIN THE WARM
SECTOR...TEMPERATURES WELL ABOVE NORMAL SUPPORTED BY DEWPOINTS IN
THE MID TO UPPER 50S. WITH A LITTLE SUN...TEMPS TO EASILY REACH
THE LOWER 70S EAST OF THE BLUE RIDGE. WARM UNSTABLE AIRMASS WILL
PROVIDE NEEDED INGREDIENTS TO FEED DEEP CONVECTION. SCATTERED TO
BKN LINES OF SHRA/TSRA ARE ANTICIPATED...POPS HIGHEST IN THE
WESTERN CWA THIS MORNING...WITH FOCUS SHIFTING TO THE EASTERN
CWA...OR EAST OF THE BLUE RIDGE THIS AFTERNOON. STRONG LOW LEVEL
JET OF 50-60 KTS SUGGESTS POTENTIAL FOR DAMAGING WIND GUSTS IF
STRONG MOMENTUM MIX DOWN OCCURS. HAVE BLANKETED THE FORECAST AREA
WITH A WIND ADVISORY TO ACCOUNT FOR BOTH MOMENTUM MIX DOWN FROM
THE SHOWERS...AND THE GRADIENT SURGE OF WIND BEHIND THE COLD FRONT
THIS AFTERNOON AND EVENING. WITH THE SURFACE LOW PASSING TO OUR
NORTH...CROSS BARRIER WIND FLOW WILL DEVELOP (WINDS PERPENDICULAR
TO THE MTNS) RESULTING IN STRONG WIND GUSTS AIDED BY MOMENTUM MIX
DOWN FROM MOUNTAIN WAVE ACTIVITY LEE OF THE HIGHER TERRAIN. THESE
WINDS WILL LIKELY PERSIST INTO THE OVERNIGHT TONIGHT...ESPECIALLY
OVER AND JUST EAST OF THE BLUE RIDGE...AIDED BY STRONG SUBSIDENCE
AND PRESSURE RISES OF 8-12 MB/6HRS.

ARCTIC AIR WILL MAKE ITS PRESENCE FELT...TEMPERATURES TUMBLING
FROM THE BALMY 60S/70S TODAY INTO THE 20S TONIGHT. ALTHOUGH
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EST FRIDAY...

ALTHOUGH AIR WILL BE SUFFICIENTLY COLD FOR SNOW SHOWERS ACROSS SE
WEST VA...MOISTURE DEPTH RETREATS QUICKLY AFTER 12Z/7A
SATURDAY...AND WINDS ARE MORE WEST THAN NORTH...SUCH THAT ONLY
EXPECTING AN INCH OR TWO ACROSS WESTERN GREENBRIER ON SATURDAY. BUT
WITH A STRONG GRADIENT NEARBY AS LOW PRESSURE CONTINUES
STRENGTHENING THROUGH MAINE...WINDS WILL GUST TO 40 MPH CREATING
SOME WHITEOUT CONDITIONS AT TIMES IN THE HIGHEST ELEVATIONS OF
GREENBRIER COUNTY. WITH H85 TEMPS SITTING AROUND -10C ALL
DAY...EXPECTING LWB/BLF NOT TO RISE MUCH AT ALL IN TEMPERATURE
DURING SATURDAY. WENT MORE TOWARDS THE 2M GFS TEMPS. WITH CHANNELED
VORT NEARBY...GOOD MIXING AND MOMENTUM TRANSFER NEAR 40KTS AT
TNB/GEV...THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO SATURDAY
FOR NW NC AND ALSO INTO BATH COUNTY VIRGINIA. STRONG HIGH PRESSURE
OVERHEAD BY 6Z/1A SUNDAY WILL QUICKLY SMASH CLOUDS AND WITH
DEWPOINTS CRASHING INTO THE LOWER TEENS BY LATE DAY SATURDAY...A
VERY COLD SUNDAY MORNING IS EXPECTED...SUCH THAT WENT A FEW DEGREES
BELOW GUIDANCE ACROSS THE BOARD. STRONG HIGH PRESSURE SLIPS TO THE
OUTER BANKS ON SUNDAY...AND SW FLOW REALLY DOESN'T GET UNDERWAY
QUICK ENOUGH TO PUSH H85 TEMPS TO ANYTHING BUT 0C. DRY AIRMASS IN
PLACE WILL KEEP SKIES MOSTLY CLEAR THROUGH MONDAY NIGHT. NOT QUITE
AS COLD MONDAY MORNING...THEN TEMPS MAKE A RUN AT THE LOWER 50S MOST
SPOTS MONDAY AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 307 PM EST THURSDAY...

OUR AREA WILL STAY MILDER THAN NORMAL THIS PERIOD...WITH SOMEWHAT OF
A COOL DOWN BY THURSDAY BEHIND A STRONG COLD FRONT...BUT STILL
AROUND NORMAL FOR THIS TIME OF YEAR.

SUN NIGHT INTO MONDAY WE WILL BE ON THE WEST SIDE OF HIGH PRESSURE
SITUATED OFF THE EAST COAST WITH SOUTHERLY WINDS KEEPING LOW TEMPS
IN THE 30S...AND COULD BE WARMER IF ENOUGH LOW LVL CLOUD COVER
ARRIVES/DEVELOPS ACROSS THE SOUTHEAST PER SOME ATLANTIC MOISTURE.

MODELS ARE HINTING AT LIGHT PRECIP MOVING INTO THE SRN/SERN CWA
MONDAY MORNING AND UP INTO THE MTNS AHEAD OF A WEAK COLD FRONT
MONDAY AFTN. SO FOR NOW PLANNING ON KEEPING POPS AT SLIGHT
CHANCE...AS NOT SEEING ENOUGH DEEP MOISTURE...WITH MAIN LIFT WITH
THE FRONT STAYING WELL NORTH OF THE AREA.

THE FRONT WILL BE EAST OF US MON NIGHT-TUESDAY WITH SFC HIGH
BUILDING IN FROM THE OHIO VALLEY. MODELS START TO BRING RETURN
MOISTURE ACROSS THE SOUTHEAST BY LATE TUESDAY WITH THE HIGH MOVING
RAPIDLY TO THE MID ATLANTIC COAST.

THERE SEEMS TO BE ENOUGH AGREEMENT THAT WARM FRONT WORKS NORTH
ACROSS THE GULF COAST STATES AND INTO THE SRN/CENTRAL APPALACHIANS
BY WEDNESDAY MORNING...AHEAD OF NEXT STRONG UPPER LOW PUSHING ACROSS
THE CENTRAL PLAINS TOWARD THE MS VALLEY. WILL HAVE SLIGHT CHANCE
POPS IN THE WEST TUESDAY...INCREASING TO 30/40 TUE NIGHT-WED.

THIS SYSTEM SHOULD BRING A STRONG COLD FRONT THRU WED AFTN...WITH A
GOOD SHOT OF WINDS BEHIND IT. RIGHT NOW...THE TRACK OF THE SFC LOW
LOOKS TO BE ACROSS THE SRN GREAT LAKES...AND ITS NOT DEEPENING
DURING THIS TIME...SO WINDS ARE NOT EXPECTED TO BE ADVISORY LEVELS.

NW FLOW BEHIND WED NIGHT-THU WILL KEEP A FEW UPSLOPE SHOWERS INTO
THE MTNS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EST FRIDAY...

MVFR CONDITIONS EXPECTED TO DEVELOP AT ALL TERMINALS THIS
AFTERNOON AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN APPROACHING
COLD FRONT. LOCAL IFR CONDITIONS CAN BE EXPECTED WITHIN THE VCNTY OF
SHRA/TSRA THAT WILL OCCUR UNTIL FROPA THIS AFTERNOON. THERE IS A
STRONG LOW LEVEL JET PRESENT AHEAD THIS COLD FRONT...WINDS OF ABOUT
50 KTS JUST ABOVE THE SURFACE. THE FRONT WILL MOVE THROUGH THE
MOUNTAINS EARLY THIS AFTERNOON...THEN EAST OF THE MTNS BY THIS
EVENING. WINDS BEHIND THE FRONT WILL REMAIN VERY GUSTY WITH SFC
GUSTS OF 40 KTS THROUGH THIS EVENING...AND GUSTS OF 30 KTS WILL
LIKELY PERSIST INTO THE DAY SATURDAY.

SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. CLEARING
SKIES WILL TAKE PLACE EAST OF THE BLUE RIDGE AFTER THE FRONTAL
PASSAGE THIS AFTERNOON. MOISTURE WILL LINGER IN THE MOUNTAINS
TONIGHT AND SATURDAY IN THE FORM OF SNOW SHOWERS...MVFR AND LOCAL
IFR CONDITIONS PERSISTING AT KBLF/KLWB.

HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND IS EXPECTED TO
INFLUENCE OUR WEATHER PATTERN THROUGH EARLY NEXT WEEK...A RETURN
TO VFR.

&&

.CLIMATE...
RECORD HIGHS FOR TODAYS DATE...
ROA 80/1985
LYH 79/1985
DAN 77/1980
BLF 71/1961
BCB 73/1975

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
     022>024-032>035.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ043>047-058-
     059.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/PM
CLIMATE...
Hazardous weather outlook, Feb 24, 10:24 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EST FRI FEB 24 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-251530-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WIND GUSTS SATURDAY...ESPECIALLY IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ045-251530-
GREENBRIER-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING SNOW SATURDAY IN THE MOUNTAINS...MAINLY WEST AND
NORTH OF LEWISBURG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004>006-020-VAZ043>047-058-059-251530-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1024 AM EST FRI FEB 24 2012

...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 24, 9:55 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EST FRI FEB 24 2012

VAZ010>014-241530-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
955 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MONTGOMERY...
PULASKI AND WYTHE COUNTIES...

AT 953 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BLAND...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MC COY AROUND 1015 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3740 8062 3720 8050 3696 8124 3708 8129
      3710 8127 3712 8126 3713 8130

SK
Special weather statement, Feb 24, 10:15 AM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EST FRI FEB 24 2012

VAZ007-009>014-018>020-WVZ042>045-241715-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1015 AM EST FRI FEB 24 2012

...LINE OF FAST MOVING STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING...

AT 10:10 AM EST...A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS
WAS MOVING EAST TO NORTHEAST AT ABOUT 50 MPH ACROSS EASTERN WEST
VIRGINIA AND INTO SOUTHWEST VIRGINIA. SOME OF THE STRONGER STORMS
IN THIS LINE MAY PRODUCE VERY GUSTY WINDS TO 50 MPH...AS WELL AS
SMALL HAIL AND LIGHTNING. THE MAIN LINE OF STORMS WILL REACH
BLUEFIELD AND LEWISBURG BY 10:45 TO 11AM...AND THEN CONTINUE
PUSHING EAST INTO WESTERN VIRGINIA THROUGH NOON. A FEW SCATTERED CELLS
OUT AHEAD OF THIS LINE MOVING THROUGH THE MOUNTAIN EMPIRE REGION
AND THE NEW RIVER VALLEY COULD ALSO BE STRONG...PRODUCING WIND
GUSTS TO 50 MPH. WITH RECENTLY WET GROUND...TREES COULD BE
UPROOTED WITH WIND GUSTS THIS STRONG.

STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR POSSIBLE
WARNINGS SHOULD THEY NEED TO BE ISSUED. A TORNADO WATCH REMAINS
IN EFFECT FOR THIS REGION THROUGH 4PM EST.

SK
Local storm report, Feb 24, 11:43 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             1 NNW RIVER JACK        37.15N 81.56W
02/24/2012  M0.25 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

JVC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:30 PM ESTSpecial Weather StatementRNKStokes, Yadkin45 min
Feb 24, 3:04 PM ESTSpecial Weather StatementRNKRockingham41 min
Feb 24, 3:44 PM ESTFire Weather WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more14 hr
Feb 24, 3:45 PM ESTSpecial Weather StatementRNKCaswell45 min
Feb 24, 3:49 PM ESTSevere Thunderstorm WarningRNKCaswell, Rockingham56 min
Feb 24, 4:07 PM ESTTornado WarningRNKCaswell13 min
Feb 24, 6:00 AM ESTSpecial Weather StatementRNKSmyth30 min
Feb 24, 6:14 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington31 min
Feb 24, 9:55 AM ESTSpecial Weather StatementRNKBland, Giles35 min
Feb 24, 11:36 AM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell32 min
Feb 24, 12:06 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington39 min
Feb 24, 12:33 PM ESTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Craig, Rockbridge and 1 more42 min
Feb 24, 12:57 PM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Montgomery and 3 more63 min
Feb 24, 1:42 PM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin20 min
Feb 24, 1:46 PM ESTSevere Thunderstorm WarningRNKFloyd, Franklin44 min
Feb 24, 1:53 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg57 min
Feb 24, 2:12 PM ESTSpecial Weather StatementRNKAmherst33 min
Feb 24, 2:18 PM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania42 min
Feb 24, 2:42 PM ESTSpecial Weather StatementRNKHenry, City of Martinsville48 min
Feb 24, 2:47 PM ESTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville19 min
Feb 24, 3:10 PM ESTSpecial Weather StatementRNKBuckingham, City of Lynchburg35 min
Feb 24, 4:13 PM ESTSpecial Weather StatementRNKCharlotte47 min
Feb 24, 4:29 PM ESTSpecial Weather StatementRNKHalifax16 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.